Sunday, April 20, 2008

Risky side effects from Singulair

This month, parents in New York publicly accused the drug Singulair to be directly responsible for the death of their 15 year old son. It turns out that Merck, the manufacturer, was aware of the potential for suicidal or depressed thoughts. Instead of publishing this potentially life threatening side effect, they chose to quietly change their package insert during October of 2007. Only the death above brought the change to my attention. The two national allergy societies, the Academy of Allergy, Asthma and Immunology with the American College of Allergy, Asthma and Immunology, have jointly noted that while there have been no prior publicly reported cases associating death with taking Singulair, both societies agreed with the U.S. government's Food and Drug Administration's call for more information. The mechanism of this adverse reaction is unclear. I stated publicly, on television and in print, that I had no knowledge of this serious accusation. It turns out that I may have spoken too soon. The next week, one of my patients reported suicidal thoughts while taking Singulair. However, these thoughts ceased after she stopped taking Singulair. I am now questioning my patients whom take Singulair even more closely.

If you are taking Singulair, then I have several recommendations. First, make sure you know why you have been prescribed Singulair. Second, take Singulair only as directed. Third, be on the watch for depressive or suicidal thoughts. Fourth, if you suspect Singulair is causing this, it is okay to stop Singulair suddenly if it is being taken for allergic rhinitis (hay fever). However, if Singulair is being taken for asthma, do not stop it suddenly without contacting your doctor. Recognize that your asthma may flare up and that this could be a potentially life-threatening change also. Finally, if you have questions, ask your doctor.

2 comments:

Chris Lawrence said...

My brother had some really nasty side effects from singulair

first said...

my 5 years old son , taking singulair for rhinite allergic…
have stomach pain, dont wont eat, tired … etc….

This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here.
 
My Zimbio Medicine Blogs - BlogCatalog Blog Directory